Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 99, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 25, 2009, 2:52 AM EDT for 7 counties in Indiana. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2009, 2:52 AM EDT (06:52 UTC)
- Expired
- Jul 25, 2009, 3:30 AM EDT
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Clay County, IN, Greene County, IN, Monroe County, IN, Owen County, IN, Putnam County, IN, Sullivan County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 3:15 AM EDT | TSTM WND DMG | Jasonville, IN | *** 1 INJ *** TREE FELL ONTO A TRAILER. ROOF BLOWN OFF A BUSINESS. |
| Jul 25, 3:15 AM EDT | TSTM WND DMG | Patricksburg, IN | COUPLE OF TREES BLOWN DOWN ACROSS ROAD |
| Jul 25, 3:20 AM EDT | TSTM WND DMG | Spencer, IN | TREES DOWN COUNTYWIDE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 2:26 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 250652
SVRIND
INC021-055-105-119-133-153-167-250730-
/O.NEW.KIND.SV.W.0099.090725T0652Z-090725T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
252 AM EDT SAT JUL 25 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MONROE COUNTY IN SOUTH CENTRAL INDIANA...
NORTHERN GREENE COUNTY IN SOUTHWEST INDIANA...
NORTHEASTERN SULLIVAN COUNTY IN SOUTHWEST INDIANA...
CLAY COUNTY IN WEST CENTRAL INDIANA...
OWEN COUNTY IN WEST CENTRAL INDIANA...
SOUTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...
SOUTHEASTERN VIGO COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 330 AM EDT
* AT 251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SALINE CITY...OR 13 MILES
EAST OF TERRE HAUTE...AND MOVING SOUTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BOWLING GREEN AROUND 300 AM EDT...
COAL CITY AROUND 305 AM EDT...
PATRICKSBURG AROUND 310 AM EDT...
DEVORE AROUND 315 AM EDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 20 AND 38.
LAT...LON 3920 8745 3960 8703 3947 8669 3946 8669
3946 8667 3945 8664 3899 8666
TIME...MOT...LOC 0652Z 303DEG 37KT 3941 8714
$$
PUMA1 follow-up statement
000
WWUS53 KIND 250707
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
307 AM EDT SAT JUL 25 2009
INC153-167-250717-
/O.CAN.KIND.SV.W.0099.000000T0000Z-090725T0730Z/
SULLIVAN-VIGO-
307 AM EDT SAT JUL 25 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SULLIVAN AND
SOUTHEASTERN VIGO COUNTIES IS CANCELLED...
LAT...LON 3932 8702 3953 8686 3947 8669 3946 8669
3945 8664 3899 8666 3915 8726
TIME...MOT...LOC 0707Z 301DEG 36KT 3933 8691
$$
INC021-055-105-119-133-250730-
/O.CON.KIND.SV.W.0099.000000T0000Z-090725T0730Z/
CLAY-GREENE-MONROE-OWEN-PUTNAM-
307 AM EDT SAT JUL 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR NORTHERN GREENE...WESTERN MONROE...OWEN...SOUTHEASTERN CLAY AND
SOUTHEASTERN PUTNAM COUNTIES...
AT 307 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PATRICKSBURG...OR 24
MILES NORTHWEST OF BLOOMINGTON...MOVING SOUTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FREEDOM AROUND 315 AM EDT...
SPENCER AROUND 320 AM EDT...
STINESVILLE AROUND 325 AM EDT...
LAT...LON 3932 8702 3953 8686 3947 8669 3946 8669
3945 8664 3899 8666 3915 8726
TIME...MOT...LOC 0707Z 301DEG 36KT 3933 8691
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:50 AM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 25, 1:50 AM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 150 AM EDT SAT JUL 25 2009 .AVIATION...DISCUSSION FOR 25/0600Z TAFS TSRA COMPLEX ACROSS IL LOOKS TO IMPACT AT LEAST THE WESTERN SITES OVERNIGHT. INSTABILITY IS WEAKER ACROSS ERN SITES SO THE ACTIVITY MAY DIMINISH BEFORE IT GETS THERE. WILL INCLUDE A TEMPO AT LAF/HUF WITH VCTS ELSEWHERE. OTHERWISE MID AND HIGH CLOUDS FROM THE STORMS PLUS INCREASING WINDS AHEAD OF A COLD FRONT SHOULD KEEP MOST FOG AT BAY. COLD FRONT WILL PASS ACROSS SITES DURING THE LATE MORNING AND EARLY AFTERNOON. THIS WILL KEEP THREAT OF SCT CONVECTION AROUND SO HAVE KEPT CB/VCTS MENTION DURING THAT PERIOD. OUTSIDE OF STORMS EXPECT VFR CONDS WITH WIND SHIFT BEHIND FRONT. && .DISCUSSION... FOCUS THIS TIME AROUND WL BE ON TIMING/CVRG OF TRWS TNGT AND TOMORROW ALONG WITH PSBL SVR WEATHER TOMORROW. SFC ANLYS EARLY THIS PM HAD HIGH PRES ACRS THE FA AND A CD FNT FM NERN MN TO SRN SD. ALOFT...THERE WAS A RIDGE ACRS THE GT BASIN...NW FLOW ACRS THE OH VLY AND AN UPR LOW ACRS WRN ONT. FINALLY...VSBL PIX WERE SHOWING SOME SCT CU DEVELOPING ACRS THE FA...AND TEMPERATURES HAVE RISEN TO THE LOWER 80S. MODELS IN PRETTY GOOD AGREEMENT ON BRINGING THE CD FNT TO ABOUT A CHI-STL LINE BY 12Z SATURDAY...A FWA-IND-LWV LINE BY 18Z AND OUT OF THE SERN FA BY 00Z SUNDAY. BASED ON 700MB OMEGA AND MN LVL RH FIELDS...THE SHOWERS SHOULD HOLD OFF UNTIL AFT 06Z TNGT ACRS ALL BUT THE XTRM NWRN CWA AS HAS BEEN ADVERTISED. ACTIVITY WL THEN SPREAD SE ACRS CNTRL INDIANA OVERNGT WITH GOOD CHC POPS STILL LOOKING GOOD NW TAPERING OFF TO SLGT CHC POPS SE. MODEL SOUNDING CAPES IN EXCESS OF 2000 J/KG THROUGH THE NGT WITH STG WAA...40 KT 850 JET SPREADING ACRS CNTRL INDIANA. TOMORROW...CVRG OF TRWS WL INCRS AS FNT SPREADS ACRS. WL CONTINUE WITH GOOD CHC TO LIKELY POPS. PREFER MORE REALISTIC GFS POPS AS NAM LOOKS TO LOW IN THE W. BEST CHC OF SVR WL BE ACRS THE SERN HALF OF OUR FA DURING THE AFTERNOON...BASICALLY ALONG AND E OF THE 18Z FRONTAL POSITION AND WHERE MUCAPES ARE FORECASTED TO EXCEED 3000 J/KG. SHEAR IS MARGINAL WITH LITTLE TURNING BUT 30 KTS FM THE SFC-500 MB. COULD SEE LARGE HAIL WITH WBZS DROPPING TO AROUND 10K FT BY AFTERNOON...BUT MORE LIKELY DAMAGING WINDS. COULD ALSO BE HEAVY RAIN WITH PRECIP H20 VALUES IN EXCESS OF 1.50 IN. UPR LOW WL FOLLOW THE CD FNT AND DRIFT ACRS THE UPR GT LKS ON SATURDAY BEFORE MOVING INTO THE SRN TIP OF HUDSON BAY BY 12Z MON. WITH THE UPR LOW TO THE N...WL KEEP SMALL POPS IN THROUGH SUNDAY...BUT THEN LOOKS LIKE A DRY FCST SUN NGT THROUGH MON NGT AS HIGH PRES BUILDS IN. THE EXTENDED LOOKS WET AS A SLOW MOVING CD FNT LOOKS TO BE MOVING IN MID TO LATE WEEK. MOS TEMPS ARE PRETTY CLOSE AND APPEAR REASONABLE BASED ON EXPECTED CLOUD COVER...LOW LVL THERMAL PROGS AND FROPA TIMING. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...CS/JP PUBLIC...MK
Hazardous weather outlook, Jul 25, 2:35 AM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 235 AM EDT SAT JUL 25 2009 INZ021-029>031-036>039-045-046-260645- CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON- HAMILTON-PUTNAM-HENDRICKS- 235 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TONIGHT. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE PRIMARY THREATS...HOWEVER AN ISOLATED SEVERE THUNDERSTORM OR TWO WITH DAMAGING WINDS AS THE PRIMARY THREAT CANNOT BE RULED OUT. SEVERE WEATHER THREAT WILL DIMINISH BY DAYBREAK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. THE BEST CHANCE WILL BE THROUGH NOON ON SATURDAY. CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS. ADDITIONAL THUNDERSTORMS WILL OCCUR ON TUESDAY THROUGH THURSDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO MONITOR CURRENT WEATHER CONDITIONS AND ARE ASKED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ040>042-047>049-054>057-063>065-071-072-260645- MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-MORGAN-JOHNSON- SHELBY-RUSH-BROWN-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS- 235 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT EXPECTED...WITH CLOUD TO GROUND LIGHTNING STRIKES REMAINING THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY. THUNDERSTORMS ARE EXPECTED SATURDAY AHEAD OF THE FRONT. THERE IS A SLIGHT RISK OF SEVERE WEATHER ALONG AND SOUTH OF A LINE FROM MUNCIE TO INDIANAPOLIS TO SULLIVAN. DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY RAIN WILL BE THE PRIMARY THREATS. CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS. ADDITIONAL THUNDERSTORMS WILL OCCUR TUESDAY THROUGH THURSDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CONTINUE MONITORING THE UPCOMING WEATHER SITUATION FOR FURTHER INFORMATION. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-035-043-044-051>053-060>062-067>070-260645- WARREN-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN-SULLIVAN-GREENE- MONROE-KNOX-DAVIESS-MARTIN-LAWRENCE- 235 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A RISK FOR SEVERE WEATHER...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. THE THREAT OF SEVERE WEATHER WILL END BY DAYBREAK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. THE BEST CHANCE WILL BE THROUGH NOON ON SATURDAY. CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS. ADDITIONAL THUNDERSTORMS WILL OCCUR ON TUESDAY THROUGH THURSDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO MONITOR CURRENT WEATHER CONDITIONS AND ARE ASKED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) LJ
In the hours before
Special weather statement, Jul 25, 2:00 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 200 AM EDT SAT JUL 25 2009 INZ028-035-043-044-051-250700- FOUNTAIN-PARKE-VERMILLION-VIGO-WARREN- 200 AM EDT SAT JUL 25 2009 ...STRONG THUNDERSTORM ADVISORY FOR FOUNTAIN...NORTHEASTERN WARREN... NORTHERN VIGO...PARKE AND VERMILLION COUNTIES UNTIL 300 AM EDT/200 AM CDT/... AT 156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR PERRYSVILLE...OR 12 MILES SOUTHEAST OF DANVILLE...AND MOVING SOUTHEAST AT 50 MPH. WHEN THUNDER ROARS...GO INDOORS WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. * THIS STORM WILL BE NEAR... LODI AROUND 205 AM EDT... KINGMAN AROUND 210 AM EDT... TURKEY RUN STATE PARK AROUND 215 AM EDT... MARSHALL AROUND 220 AM EDT... PUMA
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 1:03 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 57 min |
| Jul 25, 2:17 AM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Sullivan, Vermillion, Vigo | 43 min |
| Jul 25, 2:25 AM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Parke, Putnam | 50 min |
| Jul 25, 3:20 AM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Johnson, Lawrence, Monroe, Morgan and 1 more | 40 min |
| Jul 25, 3:32 AM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Martin, Sullivan | 57 min |
| Jul 25, 3:43 AM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 41 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.